Skip to Accessibility Tools Skip to Content Skip to Footer

Topiramate Withdrawal

Right now I’m in the middle of withdrawing from Topiramate. I started taking topiramate about three years ago and it worked really well for me and had the added benefit of making me lose up to 20 pounds which was something I was struggling with after having my son 😉

But last year my migraines took a turn for the worse and kept getting worse and worse and I began to question whether or not the Topiramate was a good choice. Now my chronic daily migraines are worse than they have ever been but I was still on the hundred milligrams twice a day of Topiramate, so I decided to try to get off of it.

My neurologist suggested dropping down by 25 mg per week; right now I am at 50 mg twice a day.

I would like to know who else out there has done the same process? And what type of withdrawal effects did you experience??? My headaches are horrible I’m extremely emotional and my husband is having a hard time understanding it. Did anyone else feel this way? Are there other symptoms that I should be expecting along the way?

I am also taking gabapentin at night and feverfew and riboflavin.

Any advice is very welcome… Thank you…

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • TheBaroness
    4 years ago

    I had a terrible experience with topiramate, and I didn’t take it for long. Each time it would wear off I got the worst headache – different from my usual migraines with aura. It was skull crushing pain. In fact I remember screaming into a pillow one time. Another time I was in my office crying and moaning. I went to the ER. They told me to stop taking it.

  • Katie M. Golden moderator
    4 years ago

    Leynal,
    I’m sorry to hear that you’re having a rough time.
    I got off Topamax in 2013 after taking 300mg a day for about 3 years. I’m not gonna lie, it was not easy and took a while before I felt normal again. I stepped down 25 mg each week. The pain was more intense each time I decreased the dose, so my doc changed the dosing to step down every 2 weeks so that my body had more time to adjust.

    My doc also gave me Zonegran to replace the Topamax. It works similarly but doesn’t have as many side effects. Ask your doctor about it to see if it makes sense to start that to help during this period.

    We also have a forum discussion about Topamax withdrawal. You can read other’s stories about getting off of it and can ask them questions too.

    http://migraine.com/topic/topiramate-withdrawal/

    You can let your husband know that it can be very difficult to get off of Topamax. Many people have to take it very slow and it can increase your Migraine pain. It may take 1-3 months for your body to adjust.

    I hope this helps!
    -Katie
    Migraine.com Moderator

  • Leynal author
    4 years ago

    Thank you SO much, this absolutely helps. I was looking for some info like this! I will check out the forum… I really appreciate it!

  • Poll